Heavy Snow, Nw Cache
- When
- March 18, 6:00 AM MST to March 26, 11:00 PM MST
- Where
- Nw Cache forecast zone
- Reported by
- TRAINED SPOTTER
A series of moist wet Pacific storms pounded the state of Utah with heavy rain and snow. 57").
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A series of moist wet Pacific storms pounded the state of Utah with heavy rain and snow. Snow totals (total precip where available) for the period in Northern Utah were: Alta-Collins (9660') - 87" (7.10"), Alta UDOT (8700') - 78" (7.28"), Brighton Crest (9800') - 78" (6.30"), Farmington Canyon - 65" (8.10"), Solitude Ski Area - 65" (5.41"), Brighton Loop (8750')- 62" (4.97"), Brian Head Ski Area - 60" (4.42"), Snowbird Ski Area - 58 (5.25"), Oquirrh Mountains (8900') - 55" (5.90"), Snowbasin Ski Area - 48" (4.60"), Sundance Ski Area - 48" (3.93"), Timpanogos Divide 48" (4.60"), Ben Lomond Peak - 42" (4.40"), Tony Grove Lake - 42" (4.40"), Parrish Creek - 40", Spruces - 40" (3.52"), Park City Ridge (8563') - 37", Monte Cristo - 33", Parleys Summit - 28" (3.40"), Chalk Creek - 27" (2.60"), Eden - 25", Liberty, 25" (3.85"), Wasatch Plateau - 24", Trial Lake - 17" (1.40"), Park City - 13", North Salt Lake Bench - 12" (3.95"), Tooele - 9" (2.29"), Duchesne - 4" (0.55"), Layton Bench and South Ogden - 4" (3.63" and 3.13"), and East Layton - 3" (3.23").Other impressive precip totals for Northern Utah were: Farmington Bench - 3.35", Bountiful Bench - 3.14", North Holliday - 3.10", Centerville - 3.05", University of Utah - 2.65", Sandy - 2.11", Provo (BYU) - 2.01, Hill AFB - 1.99", Pleasant Grove - 1.82", Salt Lake City Airport - 1.63", Ogden airport - 1.40", Provo - 1.08", and Delta - 0.99".Across Central and Southern Utah, snow (total precip) totals were: Brian Head Ski Area - 60" (4.42"), Cedar Breaks - 43 (3.20"), Pine Valley Mts - 36" (3.40), Kolob-Zion NP - 32" (2.83"), Bryce Canyon - 28" (2.50"), Long Valley Jct - 23" (3.00"), Fillmore - 7" (1.80"), and Cedar City - 6" (0.57"). Other Central and Southern Utah precip totals: Cedar Hills - 2.57", Hanksville - 0.68" and St. George - 0.48".Heavy Snow during this period proved dangerous for back country skiiers. An avalanche on March 24th near Kessler Peak in the Cottonwoods caught 3 skiiers, all of whom survived but sustained injuries and were rescued. A second avalanche near Mt. Olympus caught 3 snowshoers, all of whom suffered minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 18, 2:30 AM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 230 AM MST FRI MAR 18 2005 .SYNOPSIS...WEAK HIGH PRESSURE TODAY WILL GIVE WAY TO A MOIST BUT MILD PACIFIC STORM FOR THE MIDDLE OF THE WEEKEND. && .DISCUSSION...YESTERDAYS BAROCLINIC ZONE REMAINS ACTIVE WITH SHOWERS THIS MORNING MOVING NW-SE ACROSS THE SOUTHERN WASATCH FRONT. SECONDARY SHORT WAVE TROF ON WATER VAPOR MOVING ACROSS NORTHERN UTAH AND UPPER JET MAX BEGINNING TO EXIT. BAND CONTINUES TO PRODUCE SCATTERED SNOW SHOWERS (RAIN EARLIER) IN THE WASATCH FRONT AND SOME LARGE SNOW RANGES IN THE WASATCH HIGH COUNTRY SINCE YESTERDAY AFTERNOON. A QUICK 2-4 INCHES JUST PAST COUPLE HOURS IN COTTONWOODS...AND STILL SNOWING. SEE SLCPNSSLC FOR THIS. THIS SHOULD EXIT THE AREA BY 6 AM SO LIKELY WILL LEAVE OUT OF FORECAST IF RADAR CONCURS. SHORT WAVE RIDGE MOVES IN TODAY AND WARM AIR ADVECTION DEVELOPS. THIS IS MOST CONCENTRATED IN NORTHERN UTAH AND SE IDAHO LATE TODAY AND TONIGHT. MOSTLY WILL BE CLOUDS BUT SOME PRECIP IN THE FAR NORTH POSSIBLE. SOUTH FLOW SURFACE AND ALOFT INCREASES SATURDAY AHEAD OF THE MOIST PACIFIC STORM WE HAVE BEEN WATCHING ON SATELLITE. DELAYED PRECIP WITH THIS SYSTEM UNTIL MOSTLY SATURDAY AND MORE LIKELY SATURDAY AFTERNOON SPREADING INTO WESTERN UTAH FIRST WITH LEADING VORT LOBE AND UPPER JET NOSE. SOUTH FLOW AND A WARMING AIR MASS ON SATURDAY WILL MAKE FOR A MILD AND BREEZY DAY. SYSTEMS HOLDS TOGETHER SATURDAY NIGHT AND SUNDAY MORNING FOR A GOOD PRECIP EVENT WITH LOCALLY HEAVY PRECIP. NO HYDRO CONCERNS YET SINCE IT SHOULD BE PROGRESSIVE. SNOW LEVELS INITIALLY HIGH...OVER 7000 FEET...LOWER TO NEAR 5500 FEET BY SUNDAY MORNING. HEADLINES LIKELY NEEDED FOR THIS AND WILL ADDRESS IN HAZARDOUS OUTLOOK. UPPER TROF AXIS EXITS SUNDAY AFTERNOON AND SPLITS BUT SHOWERS WILL LINGER IN THE NORTH AND EAST AS A SECONDARY WAVE ARRIVES IN THE VEERING FLOW ALOFT. SHORT WAVE RIDGE TRIES TO BUILD IN ON MONDAY BUT 00Z/18 GFS AND ECMWF BOTH DENT THE UPPER RIDGE WILL ANOTHER VORT LOBE MONDAY NIGHT MOVING INTO SW WYOMING ON TUESDAY. HAVE PRECIP WORDING FOR THIS SYSTEM IN THE NORTHERN ZONES BUT DEPICTING DRIER WEATHER MID WEEK AS ANOTHER PACIFIC STORM APPROACHES THE WEST COAST PUMPING AN UPPER RIDGE OVER UTAH. MODEL SUITE STILL SLOW WITH THIS SYSTEM AS IT DIGS AND IS CLOSED OFF. NEXT CHANCE FOR PRECIP LOOKING TO BE THURSDAY. && AVIATION...NONE. SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. ID...NONE. && TARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 500 AM MST FRI MAR 18 2005 IDZ024-025-UTZ001>021-WYZ021-191300- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION- WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN- WESTERN UINTA MOUNTAINS- 500 AM MST FRI MAR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY VALLEY RAIN AND MOUNTAIN SNOW WILL DEVELOP SATURDAY. A PERIOD OF HEAVY RAIN AND SNOW IS EXPECTED FROM SATURDAY NIGHT INTO SUNDAY. ALONG WITH THE PRECIPITATION SOUTHERLY WINDS WILL BE GUSTY SATURDAY INTO SATURDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE IN THE HIGH TERRAIN. VALLEY AREAS COULD HAVE LOCALLY HEAVY RAINFALL. SOME SHOWERS WILL CONTINUE ACROSS THE NORTH MONDAY AND TUESDAY. MORE PRECIPITATION MAY RETURN BY LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE. AOT
12 heavy snow, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443223, 5443224, 5443225, 5443226, 5443227, 5443228, 5443229, 5443230, 5443231, 5443232, 5443233, 5443234, 5443235.